Illinois, 2026Flash Flood and Damaging Wind in Illinois, March 6, 2026
March 6, 2026 · NWS LOT · 2 events in 1 county or zone
Scattered thunderstorms moved across northeast Illiniois during the afternoon of March 6th producing heavy rain, localized flooding and localized severe winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across northeast Illiniois during the afternoon of March 6th producing heavy rain, localized flooding and localized severe winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 6, 2:16 PM CST, 2 hours 10 minutes earlier. Its key messages:
- Strong to severe thunderstorms with damaging winds and large hail are possible across northern Illinois through early evening, particularly around and south of Interstate 80.
- Another round of scattered thunderstorms may bring strong to locally damaging winds across the area late tonight through around sunrise Saturday.
- Chance for thunderstorms next Tuesday into Tuesday night.
Area forecast discussion, Mar 6, 2:16 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
216 PM CST Fri Mar 6 2026
.KEY MESSAGES...
- Strong to severe thunderstorms with damaging winds and large
hail are possible across northern Illinois through early
evening, particularly around and south of Interstate 80.
- Another round of scattered thunderstorms may bring strong to
locally damaging winds across the area late tonight through
around sunrise Saturday.
- Chance for thunderstorms next Tuesday into Tuesday night.
&&
.MESOSCALE...
Issued at 143 PM CST Fri Mar 6 2026
A deep cold pool from this morning's convection across northern
Illinois has become a focus for an effective warm front early
this afternoon. Latest analysis as of 1pm shows the front
situated from extreme southern La Salle County, to just north of
Kankakee to Valparaiso. While the northward progression of the
front has been quite slow over the past couple hours, clearing
skies should allow the front to gradually mix northward through
the remainder of the afternoon. South of the front, a shallow
cumulus field has developed, with some pockets of locally deeper
growth. A recent strong storm residing on the warm front near
Valparaiso combined with forecast guidance indicates that
surface based inhibition will remain weak through the remainder
of the day. So the main question revolves around when/if any
appreciable forcing will interact with the warm sector to
generate strong/severe convection over the next several hours.
Per satellite/radar trends since last evening, an elongated
ribbon of developing convection over west-central Illinois
appears to have emanated from a small convectively-induced wave
over western Oklahoma early this morning. Over the next few
hours, this cluster of convection should track ENE/NE over
northern Illinois, with the associated forcing possibly
overlapping the warm sector in/around the Illinois River Valley.
In this area, modest MLCAPE and increasing effective deep-layer
shear poses a decent risk for a cluster of organized severe
convection. Storm mode favors bowing segments with damaging wind
and perhaps some discrete and/or embedded supercells with
damaging wind and large hail. While veered surface flow will
limit the tornado risk, any discrete cell that crosses the front
will be capable of producing brief spin-ups.
North of the warm front, including into the Chicago metro, a
higher coverage of convection should remain mostly elevated.
This suggests the primary threat being large hail with discrete
cells and sub- severe gusty winds with any storm.
Kluber
&&
.DISCUSSION...
Issued at 216 PM CST Fri Mar 6 2026
See updated mesoscale discussion for information regarding
storms in the area through early evening.
An overall lull in precip is expected mid-evening into the
early overnight hours, a somewhat disorganized band of showers
and storms ahead of an approaching cold front is expected to
cross the area overnight into Saturday morning. With strong low-
level SW flow and a very moist airmass becoming anchored in the
warm sector through much of the night, low-level inhibition
should remain relatively weak ahead of any storms. With deeper-
layer forcing expected to remain somewhat disorganized,
convective mode lends toward broken linear segments as opposed
to a solid QLCS line. Either way, the relatively weak static
stability combined with an impressive kinematic field indicates
an inherent damaging wind risk with any storm.
The cold front will cross the forecast area through the day on
Saturday, with temperatures reaching the high in the morning
before steadily falling through the afternoon on breezy WNW
winds. Unseasonably warm conditions will persist Sunday and
Monday before a low passing well to the north pushes a cold
front over or through the area Monday night into Tuesday. A
trough ejecting from the southwest will interact with the
existing baroclinic zone somewhere over the region Tuesday into
Wednesday, bringing unsettled and cooler weather to the forecast
area during this time.
Kluber
&&
.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1203 PM CST Fri Mar 6 2026
- Patchy MVFR/IFR in lingering SHRA early this afternoon,
otherwise improvement to VFR.
- SSE winds turn S/SSW with some gusts 20-25 kts this afternoon.
- Spotty SHRA/isolated TS possible mid-afternoon into this
evening, though coverage expected to be low w/o TAF mention
for TS.
- Period of LLWS expected this evening/overnight.
- Additional waves of SHRA/TSRA late tonight into Saturday
morning.
- Gusty SW winds 35-30 kt Saturday morning turn WNW in the
afternoon.
A slow-moving surface low pressure system will lift northeast
from the central Plains across the northern/western Great Lakes
through Saturday. A warm front extending east from the low will
lift north across the terminals late today/this evening. Waves
of showers and thunderstorms (primarily this morning into early
this afternoon, and again late tonight into early Saturday) will
spread northeast across the terminals through early Saturday,
before a cold front pushes east across the area early Saturday
afternoon.
At midday, an area of SHRA/isolated TS continues to lift
northeast across the terminals, in association with a mid-level
disturbance (MCV) lifting into southern WI. Coverage of TS
coverage has already decreased markedly since this morning, and
SHRA are also expected to decrease in coverage by mid-afternoon.
Spotty SHRA/Isolated TS will remain possible from mid-afternoon
into early this evening, though coverage is anticipated to
remain low-enough to support mainly a VCSH mention in the TAFs.
Can't rule out isolated TSRA at any particular terminal, but
will handle tactically heading into the afternoon/early evening.
TSRA and rain potential then is expected to increase across
MO/IA late this evening, and into northern IL after midnight.
Have maintained prevailing SHRA and prob30 TSRA mentions after
06/07Z as stronger large-scale forcing and a southwesterly 50 kt
low level jet develop. This period of higher precip coverage
looks to persist through/just beyond daybreak Saturday before
tapering off to drizzle/spotty light SHRA.
South-southeast winds across the terminals currently, will shift
southerly early this afternoon as the warm front south of the
I-80 corridor shifts northward. Winds may become a bit breezy
with gusts in the 20-25 kt range mid-late afternoon. South winds
should ease a bit with sunset, though the developing 50 kt SW
low level jet will support LLWS conditions from mid-evening into
the overnight hours. Surface gustiness returns late tonight and
persists into Saturday, with a peak in the 25-30 kt range
Saturday morning/early afternoon. Winds will shift WNW behind a
cold front early in the afternoon.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory until 3 PM CST this afternoon for the IL
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Mar 6, 3:34 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
334 PM CST Fri Mar 6 2026
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-072145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
334 PM CST Fri Mar 6 2026 /434 PM EST Fri Mar 6 2026/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Damaging Wind Risk...up to 60 mph.
Level 2 of 5 Large Hail Risk...up to one inch.
Level 1 of 5 Tornado Risk.
Limited Flooding Risk.
DISCUSSION...
Periods of thunderstorms are expected through tonight. Heavy rain
and localized flooding will be possible with any of these
thunderstorms.
Some of these thunderstorms may become severe through early
evening and again late tonight. Large hail and locally damaging
winds will be possible with the strongest storms. There is also a
risk for tornadoes with any thunderstorms that develop through
early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday morning...
Limited Thunderstorm Risk.
Tuesday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 40 mph.
LMZ740>745-072145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
334 PM CST Fri Mar 6 2026
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Thunderstorm Wind Gust Risk...up to 40 knots.
Level 1 of 5 Hail Risk...up to one inch.
Elevated Fog Risk in the evening Illinois nearshore.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Thursday...
Hazardous conditions for small craft are likely at times.
Saturday morning...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
Kluber
Visit us at www.weather.gov/chicagoThunderstorm Wind, Cook
- When
- March 6, 4:26 PM CST
- Where
- Cook County, 0.51 mi NW of Glenwood
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.545, -87.608
A measured wind gust to 58 mph was reported on Rose Street where a tree limb was blown down onto a car.
Flash Flood, Cook
- When
- March 6, 4:50 PM CST to 8:45 PM CST
- Where
- Cook County, 1.3 mi WSW of South Chicago Heights to 1.82 mi E of Steger
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.470, -87.661
Vehicles were stuck in flood waters just west of the intersection of 34th Avenue and Kings Road due to flooding. Video showed a vehicle stranded in flood waters beneath an underpass near Emerald Avenue and East Lincoln Highway. Minor flooding was reported on roadways in Chicago Heights. Thorn Creek in Glenwood reached minor flood stage. Rainfall of 3.06 inches was reported in Park Forest.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, March 6, 20262 deaths · 2 injured · $13 million · EF3 · 18 events
- Marine Strong Wind in South Atlantic Coastal Waters, March 6, 20261 death · 3 injured · $10,000 · 1 event
- Tornado and Flash Flooding in Missouri, March 6 to 7, 20261 injured · $164,000 · EF0 · 29 events
- Damaging Wind in Kansas, March 6, 20261 injured · $25,000 · 52 kt wind · 1 event
- Flash Flood and Flooding in Michigan, March 6 to 10, 20262.75 in hail · 26 events
- Hail in Nebraska, March 6, 20262.5 in hail · 14 events
- Flash Flooding and Damaging Winds in Missouri, March 6 to 7, 2026$16,000 · 59 kt wind · 4 events
- Winter Weather in Minnesota, March 6 to 7, 202612 events
- Tornado and Hail in Oklahoma, March 6 to 7, 2026EF0 · 11 events
- Tornado and Hail in Michigan, March 6, 2026EF0 · 9 events
- Heavy Snow in Colorado, March 6 to 7, 20266 events
- Hail and Damaging Winds in Illinois, March 6, 202652 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312599, 1312611.